Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 146, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2018, 6:15 PM CDT for Becker County, Clearwater County, Mahnomen County, Minnesota. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2018, 6:15 PM CDT (23:15 UTC)
- Expired
- Aug 26, 2018, 6:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clearwater County, MN, Mahnomen County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 129 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 6:16 PM CDT | HAIL 1 | White Earth, MN | DIME TO QUARTER SIZED HAIL AND VERY HEAVY RAIN |
| Aug 26, 6:40 PM CDT | HAIL 1.25 | Tulaby Lake, MN | LARGE HAIL AT THE TULABY LAKE BOAT RAMP. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365
WUUS53 KFGF 262315
SVRFGF
MNC005-029-087-262345-
/O.NEW.KFGF.SV.W.0146.180826T2315Z-180826T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
615 PM CDT SUN AUG 26 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Mahnomen County in northwestern Minnesota...
North central Becker County in northwestern Minnesota...
Southwestern Clearwater County in northwestern Minnesota...
* Until 645 PM CDT.
* At 614 PM CDT, a severe thunderstorm was located near White Earth,
or 21 miles north of Detroit Lakes, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Tulaby Lake around 625 PM CDT.
Naytahwaush around 635 PM CDT.
Southwestern Long Lost Lake around 640 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near Tulaby Lake and Long Lost Lake, get away from the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 15 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4702 9587 4708 9593 4732 9559 4715 9537
TIME...MOT...LOC 2314Z 232DEG 29KT 4712 9575
HAIL...1.00IN
WIND...60MPH
$$
CJ2 follow-up statements
932
WWUS53 KFGF 262334
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
634 PM CDT SUN AUG 26 2018
MNC005-029-087-262345-
/O.CON.KFGF.SV.W.0146.000000T0000Z-180826T2345Z/
Mahnomen MN-Becker MN-Clearwater MN-
634 PM CDT SUN AUG 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN MAHNOMEN...NORTH CENTRAL BECKER AND SOUTHWESTERN
CLEARWATER COUNTIES...
At 632 PM CDT, a severe thunderstorm was located near Naytahwaush, or
30 miles northeast of Detroit Lakes, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Southwestern Long Lost Lake around 640 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers.
If on or near Tulaby Lake and Long Lost Lake, get away from the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 15 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4707 9569 4713 9582 4732 9559 4715 9537
TIME...MOT...LOC 2332Z 232DEG 29KT 4721 9558
HAIL...1.00IN
WIND...60MPH
$$
CJ310
WWUS53 KFGF 262341
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
641 PM CDT SUN AUG 26 2018
MNC005-029-087-262350-
/O.EXP.KFGF.SV.W.0146.000000T0000Z-180826T2345Z/
Mahnomen MN-Becker MN-Clearwater MN-
641 PM CDT SUN AUG 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAHNOMEN...NORTH
CENTRAL BECKER AND SOUTHWESTERN CLEARWATER COUNTIES WILL EXPIRE AT
645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail and lightning is still possible with this thunderstorm.
LAT...LON 4707 9569 4713 9582 4732 9559 4715 9537
TIME...MOT...LOC 2340Z 232DEG 29KT 4725 9551
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:47 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 26, 2:47 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 247 PM CDT Sun Aug 26 2018 .SHORT TERM...(This evening through Monday) Issued at 247 PM CDT Sun Aug 26 2018 Watching ongoing convection, so will keep the discussion brief. Seeing intensifying activity over far southeast ND right now, with satellite imagery correlating the growing clouds. SPC put out a mesoscale discussion a short while ago, talking about a potential watch for the southern third of our FA. This growing convection may push this watch into a quick reality. Latest HRRR runs have been showing other activity firing over the Red River Valley by 8 to 9 pm, and lasting until just past midnight. They no longer show any activity pushing in from western ND. So will see how things play out tonight. .LONG TERM...(Monday night through Sunday) Issued at 247 PM CDT Sun Aug 26 2018 Rain chances return Monday night into early Tuesday across the area as a shortwave trough moves into the region and a low pressure system skirts by to the south through the Central Plains. With little instability present on the cool side of this system, suspect this will be mainly shower activity with perhaps some embedded thunder. For Tuesday through Thursday, expect quiet and dry weather. Temperatures will be notably cooler Tuesday and Wednesday as the upper trough axis swings through the Plains and dry northwest flow aloft develops. A warming trend develops from Wednesday to Friday in warm air advection ahead of a system moving through the Canadian Plains. After a breezy day Thursday amidst pressure gradient winds, chances for showers and thunderstorms develop Thursday night through Friday night as a shortwave trough aloft and surface front pass through the Northern Plains. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1254 PM CDT Sun Aug 26 2018 Difficult set of TAFs to write, as confidence in how any storms develop tonight is low. Many of the latest high resolution model runs show development around 9 pm, with the activity moving east- northeast. Therefore, the window for any storms may be more in the 9 pm to 2 am time frame. However, trying to be exact with where and when with a low confidence forecast does not work very well. So have stuck in the best guess at this point. Any storms will bring the potential for lower vsbys and ceilings. Did not have much time to look at the last 12 hours of the TAFs. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Godon LONG TERM...BP AVIATION...Godon
Hazardous weather outlook, Aug 26, 6:57 AM CDT, 11 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 657 AM CDT Sun Aug 26 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-271200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 657 AM CDT Sun Aug 26 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The risk of severe thunderstorms increases this evening into the overnight hours, mainly in the 7 pm Sunday to 2 am Monday period. Upper level short wave entering northwest North Dakota mid to late afternoon will help develop thunderstorms in western North Dakota, while a surface boundary should be located near the South Dakota border and may focus thunderstorm development in that area too very late afternoon and early this evening. Storms will become a larger rain and thunderstorm complex as it moves east thru the area during the late evening. Hail and wind are the main threats, but there is some potential for tornadoes near the surface boundary in southern North Dakota. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. dtr
In the hours before
Special weather statement, Aug 26, 5:44 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 544 PM CDT SUN AUG 26 2018 MNZ022-027-028-262315- West Becker MN-East Becker MN-Mahnomen MN- 544 PM CDT SUN AUG 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MAHNOMEN AND NORTHWESTERN BECKER COUNTIES UNTIL 615 PM CDT... At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near Callaway, or 13 miles northwest of Detroit Lakes, moving northeast at 40 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Callaway around 550 PM CDT. Richwood around 555 PM CDT. White Earth around 600 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4692 9604 4698 9609 4721 9571 4703 9556 TIME...MOT...LOC 2243Z 238DEG 34KT 4699 9598 CJ
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 1:55 AM CDT | Special Weather Statement | FGF | Grant | 35 min |
| Aug 26, 2:05 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 25 min |
| Aug 26, 2:30 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 30 min |
| Aug 26, 3:00 AM CDT | Special Weather Statement | FGF | Clay | 45 min |
| Aug 26, 11:01 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Grant, Hubbard, Otter Tail, Wadena and 1 more | 59 min |
| Aug 26, 3:12 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 33 min |
| Aug 26, 5:44 PM CDT | Special Weather Statement | FGF | Becker | 31 min |
| Aug 26, 6:48 PM CDT | Special Weather Statement | FGF | Mahnomen | 27 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.